×

zbMATH — the first resource for mathematics

Properties and performance modelling of finite buffer \(M/G/1/K\) networks. (English) Zbl 1202.90090
Summary: Finite buffer, single-server queueing systems and networks are difficult to analyze since the length of time a customer spends in the system does not follow the Markovian property. A two-moment approximation schema is developed for the probability distribution of \(M/G/1/K\) systems and extended to the analysis of \(M/G/1/K\) queueing networks. The general purpose of this paper is to develop a flexible and practical transform-free approach for computing the probability distribution and performance measures of the system as well as identify the underlying properties of these systems. It is shown that for most performance measures, a sigmoid or S-shaped curve with an inflection point at \(\rho =1\) appears as \(K\rightarrow \infty \). This has direct implications for the analysis and optimization of such systems. The performance modelling of the \(M/G/1/K\) queueing networks of general topologies along with extensive numerical results accompany the paper along with the linear concave performance measures for these systems.

MSC:
90B22 Queues and service in operations research
90B15 Stochastic network models in operations research
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Allen, A.O., Probability, statistics, and queueing theory (with computer science applicaitons), (1990), Academic Press, Inc. Boston
[2] Barsendu M. Algorithms for finite open queueing networks with production blocking. MSc thesis, Department of Mechanical and Industrial Engineering, University of Massachusetts, Amherst, MA; 2006.
[3] Brun, O.; Garcia, J.-M., Analytical solution of finite capacity M/D/1 queues, Journal of applied probability, 37, 1092-1098, (2000) · Zbl 0980.60114
[4] Choi, D.; Kim, N.; Chae, K., A two-moment approximation for the GI/G/c queue with finite capacity, INFORMS journal of computing, 17, 1, 75-81, (2005) · Zbl 1239.90029
[5] Cooper, R., Introduction to queueing theory, (1981), North-Holland
[6] De Kok, A.G.; Tijms, H., A two-moment approximation for a buffer design problem requiring a small rejection probability, Performance evaluation, 5, 77-84, (1985)
[7] Gross, D.; Harris, C., Fundamentals of queueing theory, (1985), Wiley · Zbl 0658.60122
[8] Helber, S., Analysis of flow lines with Cox-2 distributed processing times and limited buffer capacity, OR spectrum, 27, 221-242, (2005) · Zbl 1124.90312
[9] Kerbache, L.; MacGregor, S.J., The generalized expansion method for open finite queueing networks, European journal of operational research, 32, 448-461, (1987) · Zbl 0691.60088
[10] Kerbache, L.; MacGregor, S.J., Asymptotic behavior of the expansion method for open finite queueing networks, Computers & operations research, 15, 2, 157-169, (1988) · Zbl 0662.60105
[11] Kimura, T., A transform-free approximation for the finite capacity M/G/s queue, Operations research, 44, 6, 984-988, (1996) · Zbl 0879.90098
[12] Kimura, T., Optimal buffer design of an M/G/s queue with finite capacity, Communications in statistics. stochastic models, 12, 1, 165-180, (1996) · Zbl 0846.60090
[13] Kleinrock, L., Queueing systems: volume I: theory, (1975), Wiley
[14] Kouvatsos, D.; Xenios, N.P., MEM for arbitrary queueing networks with multiple general servers and repetive service blocking, Performance evaluation, 10, 169-195, (1989)
[15] Labetoulle, J.; Pujolle, G., Isolation method in a network of queues, IEEE transactions on software engineering, SE-6, 4, 373-381, (1980)
[16] Sakasegawa, H.; Miyazawa, M.; Yamazaki, G., Evaluating the overflow probability using the infinite queue, Operations research, 39, 1238-1245, (1993) · Zbl 0792.60095
[17] Schweitzer, P.; Konheim, A., Buffer overflow calculations using an infinite-capacity model, Stochastic processes and their applications, 6, 267-276, (1978) · Zbl 0373.60123
[18] Seelen, L.P.; Tijms, H.; VanHoorn, M.H., Tables for multi-server queues, (1985), North-Holland · Zbl 0626.60090
[19] MacGregor, S.J.; Cruz, F.R., The buffer allocation problem for general finite buffer queueing networks, IIE transactions on design and manufacturing, 37, 4, 343-365, (2005)
[20] Tahilramanai H, Manjunath D, Bose SK. Approximate analysis of open network of GE/GE/m/N queues with transfer blocking. In: MASCOTS’99, 1999. p. 164-72.
[21] Tijms, H., Stochastic modeling and analysis, (1986), Wiley New York
[22] Tijms, H., Heuristics for finite-buffer queues, Probability in the engineering and informational sciences, 6, 277-285, (1992) · Zbl 1134.90343
[23] Tijms, H., Stochastic models: an algorithmic approach, (1994), Wiley New York · Zbl 0838.60075
[24] Tijms, H., Mcqueue software, (2005), Department of Econometrics and Operations Research, Vrije University Amsterdam, The Netherlands
[25] van Vuuren, M.; Adan, I.J.B.F.; Ressing-Sassen, S.A.E., Performance analysis of multi-server tandem queues with finite buffers and blocking, OR spectrum, 27, 315-338, (2005) · Zbl 1124.90307
[26] van Vuuren, M.; Adan, I.J.B.F., Performance analysis of tandem queues with small buffers, IIE transactions, 41, 882-892, (2009)
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.